- 一般社団法人 日本内科学会
- Internal Medicine (ISSN:09182918)
- vol.53, no.21, pp.2439-2445, 2014 (Released:2014-11-01)
- 9 or 0
Objective We conducted a multicenter retrospective survey of patients poisoned by synthetic chemicals (SCs) in Japan. Methods Letters were sent to 467 emergency facilities requesting participation in the study, and questionnaires were mailed to facilities that agreed to participate. Patients The study participants were patients who were transported to emergency facilities between January 2006 and December 2012 after consuming SC-containing products. Results We surveyed 518 patients from 60 (12.8%) facilities. Most patients were male (82.0%), in their 20s or 30s (80.5%), and had inhaled SCs (87.5%) contained in herbal products (86.0%). Harmful behavior was observed at the scene of poisoning for 56 patients (10.8%), including violence to others or things in 32, traffic accidents in seven, and self-injury or suicide attempts in four. Other than physical and neuropsychiatric symptoms, some patients also had physical complications, such as rhabdomyolysis (10.0%). Of the 182 patients (35.1%) admitted to hospitals, including 29 (5.6%) who needed respirators, all of the 21 (4.1%) hospitalized for at least seven days were male, and 20 had physical complications (rhabdomyolysis, 12; liver dysfunction, 5; renal dysfunction, 11; and physical injuries, 3). Most patients (95.6%) completely recovered, although 10 (1.9%) were transferred to a psychiatric department or hospital, and three (0.6%) were handed over to the police due to combative or violent behavior. SCs such as synthetic cannabinoids, synthetic cathinones, or methoxetamine were detected in 20 product samples. Conclusion Consuming products containing SCs can result in physical complications, including rhabdomyolysis, injuries, and physical or neuropsychiatric symptoms, which may require active interventions, such as respirator use or prolonged hospitalization.